Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 84, NWS Dodge City, KS

May 28, 20254 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2025, 7:13 PM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2025, 7:13 PM CDT (00:13 UTC)
Expired
May 28, 2025, 8:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KDDC 290013
SVRDDC
KSC067-075-093-187-290100-
/O.NEW.KDDC.SV.W.0084.250529T0013Z-250529T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
713 PM CDT Wed May 28 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...
  Northwestern Grant County in southwestern Kansas...
  Northeastern Stanton County in southwestern Kansas...

* Until 800 PM CDT/700 PM MDT/.

* At 712 PM CDT/612 PM MDT/, a severe thunderstorm was located 12
  miles south of Kendall, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Hamilton, southwestern Kearny, northwestern Grant and
  northeastern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southwestern Kansas.

&&

LAT...LON 3778 10177 3789 10158 3770 10124 3748 10152
TIME...MOT...LOC 0012Z 325DEG 31KT 3777 10159 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KBJ
1 follow-up statement
317 
WWUS53 KDDC 290028
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT Wed May 28 2025

KSC067-075-093-187-290100-
/O.CON.KDDC.SV.W.0084.000000T0000Z-250529T0100Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
728 PM CDT Wed May 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...

At 728 PM CDT/628 PM MDT/, a severe thunderstorm was located 7 miles
northeast of Big Bow, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10169 3779 10153 3767 10127 3748 10152
TIME...MOT...LOC 0028Z 325DEG 31KT 3766 10149 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KBJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:34 PM CDT, 39 minutes earlier. Its key messages:

  • Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283.
  • Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283.
  • Warmer, more seasonal temperatures will return late this week and over the upcoming weekend.
Area forecast discussion, May 28, 6:34 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CDT Wed May 28 2025

...Mesoscale Update...

.KEY MESSAGES...

- Thunderstorms capable of producing hail 2 inches or larger,
  wind gusts greater than 60 mph, and even a few isolated
  tornadoes will be possible late today and early tonight west
  of highway 283.

- Heavy rainfall overnight may result in localized flash
  flooding (15-24% chance) east of highway 283.

- Warmer, more seasonal temperatures will return late this week
  and over the upcoming weekend.

&&

. MESOSCALE UPDATE... Issued at 633 PM CDT Wed May 28 2025

Remaining supercell circulations near the OK/KS border will
continue to pose a large hail (2+ inch) and tornado risk through
8 pm, but most of this hazard risk is expected to remain in
Oklahoma, in a much more thunderstorm friendly (warmer)
environment. The development of the expected MCS has begun as of
23z, with a line of storms from Syracuse to Scott City. Hail up
to quarter size is expected with this line over the next few
hours. Increasingly wind will become more a concern as the MCS
matures and tracks southeast through SW KS. As such, a new
severe thunderstorm watch is in effect through 1 am for much of
SW KS. Widespread very heavy rainfall is expected through early
morning. Thinking is forward propogation will be enough to
preclude widespread flooding/hydrology issues, but this will be
monitored.

&&

.DISCUSSION...
Issued at 245 PM CDT Wed May 28 2025

An upper level trough was located on the western side of a
500mb low centered over Minnesota earlier this morning. Just
ahead of this trough, 850-700mb moisture and confluent flow were
observed based on 9am SPC Mesoscale Analysis. At the surface, a
theta-e ridge axis extended from northwest Nebraska into
eastern Colorado, along and just east of a surface boundary.
This is also where our axis of higher instability and shear were
located.

This axis of higher MLCAPE and shear will be the primary area
for ongoing afternoon convective initiation as the upper level
trough approaches southwest Kansas. As of 2pm CDT we have
already seen thunderstorm development in this area across
eastern Colorado and after 4pm the short term models agree that
this moist instability axis will shift eastward into far
southwest Kansas, as minimal CIN over this area erodes and a
surface boundary lifts north into portions of extreme southwest
Kansas. This shift in the instability axis eastward and the
forecast location of the surface boundary late day across
portions of southwest Kansas will favor improving chances for
severe thunderstorms across southwest Kansas early tonight. The
primary threats initially early tonight include hail larger
than two inches and wind gusts exceeding 60 mph.  A few isolated
tornadoes cannot be completely ruled out if storms remain
discrete into the early evening, as 850mb winds strengthen from
the south. After 7 pm the environment appears to support that
these storms will become more linear and transition from very
large hail to strong damaging winds and heavy rainfall. 

The heavy rainfall from these storms overnight may also result
in some water issues, mainly east of highway 283. In this area
WPC has upgraded the excessive rainfall outlook to a Slight Risk
(15–24% chance of rainfall exceeding flash flood guidance).
This upgrade appears warranted, given the possibility of locally
heavy rain based on the PWATS of 1" or greater. These periods
of heavy rainfall may surpass the 3 hour flash flood guidance of
2 to 2.5 inches in a few locations if multiple storms are able
to move over the same area overnight.  At this time however will
lean towards holding off on any type of flood watches despite
the potential for minor water issues given the progressive
nature of these storms as they cross south central Kansas during
the overnight period and that the 90th percentile only has a
limited area of rainfall totals of 3" or more (just over FFG).
We will be monitoring these locations are Kiowa/Pratt and
Comanche counties.  These counties will be monitored closely for
possible ponding of water, mainly in poor drainage and low
lying areas given the potential for rainfall totals to be up to
3 inches overnight.

These thunderstorms will taper off from northwest to southeast
after midnight based on the timing of the upper level trough
crossing western Kansas and 850mb frontogenesis from the SREF.
However, scattered thunderstorms may continue through early
Thursday.

As precipitation ends early Thursday, a cool dome of high
pressure will move across western Kansas. This cooldown will be
brief, with a warming trend expected to return late in the week
and over the weekend, as a shortwave ridge builds across the
Rockies and into the Plains.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 500 PM CDT Wed May 28 2025

Scattered to numerous thunderstorms are expected through
06z Thu. Model guidance shows enough agreement on the expected
MCS development to include a convective TEMPO group for all
airports 03-06z Thu. Primary impact to aviation will be sharply
reduced visibility in heavy rain, and outflow wind gusts of
50-60 kts. Thunderstorm complex is expected to be exiting SW KS
by 09z Thu, followed by a cold front passage with a sharp
increase in north winds, gusting to near 30 kts. Consensus of
short term models suggests widespread post-frontal IFR stratus
after 06z Thu, persisting through 15z Thu, before ceilings
improve back to MVFR after 15z Thu. Diminishing north winds are
expected Thursday morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Turner
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, May 28, 2:46 AM CDT, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
246 AM CDT Wed May 28 2025

KSZ030-031-043>046-061>066-074>081-084>090-290800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
246 AM CDT Wed May 28 2025 /146 AM MDT Wed May 28 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms with very large to perhaps giant hail,
damaging winds, and tornadoes are possible this afternoon and
tonight. Heavy rainfall with water issues is also a threat.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 28, 6:37 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT Wed May 28 2025

KSZ087-290000-
Meade KS-
637 PM CDT Wed May 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MEADE COUNTY THROUGH 700
PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Forgan to near Knowles.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of southern Meade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

&&

LAT...LON 3710 10063 3710 10009 3700 10009 3700 10063
TIME...MOT...LOC 2336Z 205DEG 22KT 3702 10046 3694 10026

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, May 28, 6:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Wed May 28 2025

KSZ044-045-290015-
Lane KS-Ness KS-
641 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND EAST
CENTRAL LANE COUNTIES THROUGH 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Ness
and east central Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3844 10034 3857 10037 3866 10004 3846 9999
TIME...MOT...LOC 2340Z 258DEG 35KT 3852 10026

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, May 28, 6:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CDT Wed May 28 2025

KSZ043-044-062-063-290015-
Finney KS-Kearny KS-Lane KS-Scott KS-
647 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KEARNY...WESTERN
FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH
715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Friend, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Kearny, western Finney, southeastern Scott and southwestern Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Kansas.

&&

LAT...LON 3804 10136 3833 10066 3811 10044 3800 10064
      3800 10066 3799 10066 3775 10109
TIME...MOT...LOC 2346Z 311DEG 22KT 3815 10086

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, May 28, 6:48 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CDT Wed May 28 2025

KSZ061-062-074-290015-
Stanton KS-Kearny KS-Hamilton KS-
648 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON...WESTERN
KEARNY AND NORTH CENTRAL STANTON COUNTIES THROUGH 715 PM CDT/615 PM
MDT/...

At 647 PM CDT/547 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Syracuse, moving southeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Hamilton,
western Kearny and north central Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southwestern Kansas.

&&

LAT...LON 3782 10199 3794 10181 3783 10146 3763 10169
TIME...MOT...LOC 2347Z 311DEG 22KT 3785 10190

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, May 28, 6:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM MDT Wed May 28 2025

KSZ061-290015-
Hamilton KS-
549 PM MDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON COUNTY
THROUGH 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Holly, or 8 miles northwest of Coolidge, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Coolidge around 555 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM MDT for southwestern
Kansas.

&&

LAT...LON 3822 10205 3824 10195 3796 10185 3789 10204
TIME...MOT...LOC 2349Z 335DEG 30KT 3816 10207

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, May 28, 7:06 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
706 PM CDT Wed May 28 2025

KSZ079-080-290030-
Kiowa KS-Edwards KS-
706 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIOWA AND SOUTHERN
EDWARDS COUNTIES THROUGH 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Offerle, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Centerview around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3774 9954 3785 9954 3795 9908 3766 9908
TIME...MOT...LOC 0006Z 272DEG 30KT 3780 9946

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:06 PM CDTSpecial Weather StatementDDCEdwards24 min
May 28, 7:30 PM CDTSpecial Weather StatementDDCKiowa30 min
May 28, 7:35 PM CDTSpecial Weather StatementDDCKiowa25 min
May 28, 7:39 PM CDTSpecial Weather StatementDDCFord36 min
May 28, 7:47 PM CDTSpecial Weather StatementDDCPratt28 min
May 28, 7:51 PM CDTSpecial Weather StatementDDCGrant24 min
May 28, 8:04 PM CDTSpecial Weather StatementDDCKiowa26 min
May 28, 8:16 PM CDTSpecial Weather StatementDDCMorton, Stanton29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.